Policy-Motivated Parties in Dynamic Political Competition

Journal of Theoretical Politics, Vol. 19, No. 1, pp. 9-31, January 2007

35 Pages Posted: 20 Aug 2007

See all articles by Oleg Smirnov

Oleg Smirnov

State University of New York (SUNY) - Department of Political Science

James H. Fowler

UC San Diego Division of Social Sciences; UC San Diego School of Medicine

Abstract

We analyze a model of a dynamic political competition between two policy-motivated parties under uncertainty. The model suggests that electoral mandates matter: increasing the margin of victory in the previous election causes both parties to shift towards policies preferred by the winner, and the loser typically shifts more than the winner. The model also provides potential answers to a number of empirical puzzles in the field of electoral politics. In particular, we provide possible explanations for why close elections may lead to extreme platforms by both parties, why increased extremism in the platform of one party may lead to greater moderation in the platform of the other party, and why increasing polarization of the electorate causes winning candidates to become more sensitive to mandates. We also show that, contrary to previous findings, increasing uncertainty sometimes decreases platform divergence. Finally, we pay special attention to the proper methodology for doing numerical comparative statics analysis in computational models.

Suggested Citation

Smirnov, Oleg and Fowler, James H., Policy-Motivated Parties in Dynamic Political Competition. Journal of Theoretical Politics, Vol. 19, No. 1, pp. 9-31, January 2007. Available at SSRN: https://ssrn.com/abstract=1008010

Oleg Smirnov

State University of New York (SUNY) - Department of Political Science ( email )

Stony Brook, 11794-4392
United States

James H. Fowler (Contact Author)

UC San Diego Division of Social Sciences ( email )

9500 Gilman Drive
Code 0521
La Jolla, CA 92093-0521
United States

HOME PAGE: http://jhfowler.ucsd.edu

UC San Diego School of Medicine ( email )

9500 Gilman Drive
MC 0507
La Jolla, CA 92093
United States

HOME PAGE: http://jhfowler.ucsd.edu

Register to save articles to
your library

Register

Paper statistics

Downloads
58
Abstract Views
512
rank
362,417
PlumX Metrics